Oklahoma, 2007

Cold in Oklahoma, January 12 to 18, 2007

January 12 to 18, 2007 · NWS OUN · 3 events in 3 counties and zones

A strong arctic cold front moved through Oklahoma on the 12th, bringing with it several rounds of wintry precipitation and cold temperatures. The extreme cold took its toll on those who were outside for prolonged periods of time.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong arctic cold front moved through Oklahoma on the 12th, bringing with it several rounds of wintry precipitation and cold temperatures. The extreme cold took its toll on those who were outside for prolonged periods of time. Two people died of hypothermia due to the extreme cold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 11, 9:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 11, 9:44 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
944 PM CST THU JAN 11 2007

.UPDATE...
COLD FRONT IS BEGINNING TO PUSH ACROSS NORTH CENTRAL AND WEST
CENTRAL PARTS OF THE STATE. HAVE PUSHED COLD FRONT PASSAGE FARTHER
SOUTH THAN AFTERNOON PACKAGE. OVERALL HEADLINES LOOK OK AT THIS
TIME. LATEST WRF-NAM SUGGEST THAT ICE ACCUMULATIONS THROUGH
SATURDAY AFTERNOON MAY BE ON THE LIGHTER SIDE...BUT AS MAIN SYSTEM
APPROACHES SATURDAY NIGHT INTO SUNDAY...HEAVY ACCUMULATIONS OF ICE
WILL BE MORE LIKELY. THERE IS ALSO THE POSSIBILITY THAT THE REMAINDER
OF THE FA WILL NEED TO BE INCLUDED IN THE ICE STORM WARNING.

&&

.SHORT TERM...6

.LONG TERM...24

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING FROM 6 PM FRIDAY TO 6 PM CST SUNDAY FOR
     OKZ004>042-044>046.

     FREEZING RAIN ADVISORY FROM 6 AM TO 6 PM CST FRIDAY FOR
     OKZ004>007-009>012-014>017.

     WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON
     FOR OKZ043-047-050-051.

TX...ICE STORM WARNING FROM 6 PM FRIDAY TO 6 PM CST SUNDAY FOR
     TXZ083>090.

&&
Hazardous weather outlook, Jan 11, 9:50 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
950 PM CST THU JAN 11 2007

OKZ004>048-050>052-TXZ083>090-121300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
950 PM CST THU JAN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
ALTHOUGH THERE IS A CHANCE OF RAIN TONIGHT... THE AIRMASS WILL
LIKELY REMAIN TOO STABLE FOR THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY JAN 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 10 PERCENT.

OTHER HAZARDOUS WEATHER...
A STRONG ARCTIC COLD FRONT WILL MOVE ACROSS NORTHERN AND WESTERN
OKLAHOMA OVERNIGHT... AND WILL PASS THROUGH WESTERN NORTH TEXAS AND
THE NORTHWESTERN TWO THIRDS OF OKLAHOMA BY DAYBREAK FRIDAY.
TEMPERATURES WILL FALL SHARPLY BEHIND THE FRONT... REACHING THE 20S
AND 30S BY SUNRISE. WIND CHILLS BY MORNING WILL BE IN THE TEENS AND
20S BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST THROUGH
OKLAHOMA AND WESTERN NORTH TEXAS ON FRIDAY. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE FRIDAY ACROSS PORTIONS OF CENTRAL AND SOUTHERN
OKLAHOMA... AND WESTERN NORTH TEXAS... MAINLY SOUTHEAST OF A
STILLWATER TO HOBART LINE. THE PRESENCE OF ONLY MARGINAL
INSTABILITIES SHOULD KEEP THE CHANCE OF SEVERE STORMS MINIMAL.

OTHER HAZARDOUS WEATHER...
WINTER WEATHER IN THE FORM OF MUCH COLDER AIR AND FREEZING
RAIN WILL SPREAD INTO THE SOUTHERN PLAINS. PLEASE REFER TO THE ICE
STORM WARNING FOR MORE DETAILS ON THE WINTER WEATHER THAT WILL BE
AFFECTING THE AREA FRIDAY THROUGH SUNDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Logan

When
January 12, 12:00 AM CST to January 18, 11:59 PM CST
Where
Logan forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Cold/Wind Chill, Oklahoma

When
January 12, 12:00 AM CST to January 18, 11:59 PM CST
Where
Oklahoma forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grady

When
January 12, 12:00 AM CST to January 18, 11:59 PM CST
Where
Grady forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Logan2007-01-15MaleOutside/Open AreasDirect
Cold/Wind Chill, Oklahoma2007-01-16MaleUnknownDirect
Cold/Wind Chill, Grady2007-01-17MaleUnknownDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12716, 12717, 12718.